Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 72, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jun 23, 2018, 10:22 AM CDT for 4 counties in Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2018, 10:22 AM CDT (15:22 UTC)
- Expired
- Jun 23, 2018, 10:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 103 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1359 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:55 AM CDT, 27 minutes earlier.
Area forecast discussion, Jun 23, 9:55 AM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 955 AM CDT Sat Jun 23 2018 .NEAR TERM...(Rest of Today) Issued at 955 PM CDT Sat Jun 23 2018 A couple of decaying MCSs are impacting the region around the cntrl TN Valley, one just to the south or more into cntrl AL and the other over extreme NE MS approaching NW AL. The convective line over NE MS is displaying some line breaks/bowing segments and likewise has prompted Sig Wx Advisories/Svr Tstm Warnings along the advancing line. Provided the char of this line holds together, those in NW AL should prepare for brief strong/damaging wind gusts along with locally heavy downpours as the convective line moves ewd across the area. Sct/num showers/tstms for the most part should continue into the late afternoon period, until the convective batch/line weakens or moves east of the local area going into the early evening hrs. With the cloud cover and rainfall, highs today may only reach the mid 80s for most locations. .SHORT TERM...(Tonight through Monday) Issued at 355 AM CDT Sat Jun 23 2018 The short wave and associated convection could be ongoing mainly early in the evening, but showers/storms will tend to wane as the feature exits the region. However, another quick moving short wave embedded in the progressive westerly flow regime will move into the area later Saturday night. This feature will once again instigate the development of showers and thunderstorms in the region. With the main forcing just to our north, chances will be highest in TN, and POPs were tailored accordingly for our own forecast area, with likely POPs currently in extreme northern portions of Moore and Franklin Counties late tonight, tapering off to slight chance and no weather mention for far southern portions of the area, including Franklin (AL), Lawrence, and Cullman Counties. This pattern will tend to be maintained into Monday as the area will be located on the northern fringe of a developing ridge, and short waves will tend to be steered just to our north. Scattered thunderstorms are forecast for Monday for the area, with slightly higher POPs in the north, due to closer proximity to a weak short wave traversing to our north. Otherwise, most of the forcing in the local area on Monday will be due to differential heating and convergence along weak mesoscale boundaries left behind by previous convection...so, a more typical summertime thunderstorm regime is expected. Temperatures will gradually increase into Sunday and Monday as the ridge builds atop the area. Heat indices could reach over 100 F especially on Monday afternoon. .LONG TERM...(Tuesday through Friday) Issued at 345 AM CDT Sat Jun 23 2018 A mid level ridge builds westward over the area on Tuesday with an upper low moving through the Great Lakes, dragging a weak shortwave and cold front south towards the area. As the low weakens on Wednesday, the surface feature will remain draped across the area from NE to SW with the ridge strengthening. On Thursday, the ridge will be centered directly over the area with light and variable winds, even up through 500mb. A weak embedded shortwave will ride the eastern part of the ridge from north to south Friday morning through Friday afternoon, with a similar feature impacting the region on Saturday. The ridging, with light west-southwest flow at the surface and at 850mb, will keep dew points in the lower 70s with PW values maxing out around near 1.75" each day. Even with the high pressure overhead, subsidence inversions each day are weak and will easily be overcome by morning heating. All of this translates to isolated to scattered thunderstorms each afternoon, lingering through the early parts of the overnight periods. Highest chances each day will be in the terrain, in the eastern parts of the area. Wednesday looks to have the highest chances with a stronger shortwave moving along the ridge. Hot and muggy conditions will continue in the long term as heights rise. Highs all week will generally be in the lower 90s but the blends underestimate high pressure and southwest wind situations so imagine those will go up in future updates. Heat indices look to be at least 100 each day except in some isolated, cooler, valley locations. A few spots in the west may reach 101-104. The hottest day looks to be Tuesday, with the lowest rain chances, and we could see more 104-105 deg heat indices that day. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 645 AM CDT Sat Jun 23 2018 Showers and thunderstorms have developed along a WSW-ESE oriented frontal boundary south of the TAF sites this morning. This front will tend to drift slowly northward this morning. Meanwhile, a larger complex of SHRA/TSRA are continuing to develop along the leading edge of a broad area of outflow. Whether or not this batch of thunderstorms will make it to northern AL and the KMSL and KHSV TAF sites is uncertain. Nevertheless, although uncertainty remains in the evolution of convection, these two features will act to increase SHRA/TSRA chances. KMSL will have better chances due to its closer proximity to the current activity. Vis impacts will of course depend on the intensity of rainfall, which could be mdt or hvy and reduce vis to MVFR or lower. The upper level system partly responsible for the activity will move across the area during the afternoon. In its wake, activity will decrease later in the afternoon. Some fog is possible tonight, especially at KMSL depending on the amount of rain received today. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...09 SHORT TERM...KDW LONG TERM...LN AVIATION...KDW For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jun 23, 4:53 AM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 453 AM CDT Sat Jun 23 2018 ALZ001>010-016-TNZ076-096-097-240100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 451 AM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Scattered to numerous thunderstorms are possible today. A few thunderstorms could be strong to severe. Damaging wind gusts and locally heavy rainfall will be the primary threats with these storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated to scattered thunderstorms are possible Sunday with the highest chances in the southern middle Tennessee counties. Additional thunderstorm chances will remain in the forecast each day, but the chances will be rather low as high pressure builds across the region. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible today. Any reports of trees down or wind damage will be greatly appreciated.
In the hours before
Special weather statement, Jun 23, 7:20 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
720 AM CDT SAT JUN 23 2018
ALZ004-007-016-231300-
Lawrence AL-Morgan AL-Cullman AL-
720 AM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHERN LAWRENCE COUNTIES UNTIL 800 AM
CDT...
At 720 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashridge, or 9 miles northeast of Haleyville, moving east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hartselle, West Point, Jones Chapel, Speake, Massey, Bankhead
National Forest, Wren, Battleground and Mt Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3417 8711 3430 8711 3430 8753 3445 8753
3446 8697 3415 8696
TIME...MOT...LOC 1220Z 272DEG 29KT 3432 8747
12Special weather statement, Jun 23, 9:52 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
952 AM CDT SAT JUN 23 2018
ALZ001>003-231515-
Lauderdale AL-Franklin AL-Colbert AL-
952 AM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
FRANKLIN COUNTIES UNTIL 1015 AM CDT...
At 952 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Pineflat to near Red Bay.
Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Russellville, Sheffield, Tuscumbia, Red Bay, Phil Campbell, Cherokee,
Littleville, Belgreen, Vina and Hodges.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3501 8780 3434 8753 3430 8753 3432 8817
3489 8810 3492 8816 3500 8820
TIME...MOT...LOC 1452Z 277DEG 34KT 3493 8835 3442 8806
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:00 PM CDT | Special Weather Statement | HUN | Marshall | 45 min |
| Jun 22, 7:02 PM CDT | Special Weather Statement | HUN | DeKalb, Jackson | 43 min |
| Jun 22, 7:07 PM CDT | Tornado Warning | HUN | Cullman | 23 min |
| Jun 22, 7:31 PM CDT | Tornado Warning | HUN | Cullman | 29 min |
| Jun 22, 7:53 PM CDT | Special Weather Statement | HUN | DeKalb | 37 min |
| Jun 22, 8:00 PM CDT | Tornado Warning | HUN | Cullman | 13 min |
| Jun 22, 8:19 PM CDT | Special Weather Statement | HUN | Marshall | 41 min |
| Jun 22, 8:33 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 27 min |
| Jun 23, 7:20 AM CDT | Special Weather Statement | HUN | Winston | 40 min |
| Jun 23, 9:52 AM CDT | Special Weather Statement | HUN | Colbert, Franklin | 23 min |
| Jun 23, 10:02 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 28 min |
| Jun 23, 10:37 AM CDT | Special Weather Statement | HUN | Cullman, Morgan | 23 min |
| Jun 23, 10:47 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone, Morgan | 28 min |
| Jun 23, 11:10 AM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 50 min |
| Jun 23, 11:30 AM CDT | Special Weather Statement | HUN | Cullman | 45 min |
| Jun 23, 11:45 AM CDT | Special Weather Statement | HUN | Jackson | 45 min |
| Jun 23, 12:37 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 13 min |
| Jun 23, 1:47 PM CDT | Special Weather Statement | HUN | Cullman | 43 min |
| Jun 23, 2:28 PM CDT | Special Weather Statement | HUN | Cullman | 17 min |
| Jun 23, 4:06 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 24 min |
| Jun 23, 4:30 PM CDT | Special Weather Statement | HUN | Colbert | 30 min |
| Jun 23, 4:53 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 37 min |
| Jun 23, 5:17 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 28 min |
| Jun 23, 5:45 PM CDT | Tornado Warning | HUN | Colbert, Franklin, Lawrence | 30 min |
| Jun 23, 5:58 PM CDT | Special Weather Statement | HUN | Franklin | 32 min |
| Jun 23, 6:32 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 13 min |
| Jun 23, 11:20 AM CDT | Severe Thunderstorm Warning | HUN | Lincoln | 40 min |
| Jun 23, 12:00 PM CDT | Special Weather Statement | HUN | Franklin, Moore | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.